MAUDE Adverse Event Report: MEDACTA INTERNATIONAL SA GMK-SPHERE FEMORAL COMPONENT SPHERE CEMENTED SIZE 3 L; KNEE FEMORAL COMPONENT

MEDACTA INTERNATIONAL SA GMK-SPHERE FEMORAL COMPONENT SPHERE CEMENTED SIZE 3 L; KNEE FEMORAL COMPONENT
Catalog Number 02.12.0003L
Medical Device Problem Code Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/22/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Batch review performed on 04 april 2024: gmk-sphere 02.12.0003l femoral component sphere cemented size 3 l lot 2349204: 15 items manufactured and released on 31-jan-2024.Expiration date: 2029-01-16.Of this lot 7 items were under control in a medacta warehouse.They have been immediately opened finding the 2 remaining mixed items (the third one is the subject of this complaint).Gmk-sphere 02.12.0003r femoral component sphere cemented size 3 r lot 2348382: 15 items manufactured and released on 31-jan-2024.Expiration date: 2029-01-16.The entire lot was in medacta international warehouse.All pieces were checked confirming that 3 devices of this lot were mixed up.It means that 3 devices of the lot 2349204 (size 3l) were found in the boxes of the lot 2348382 (size 3r).Preliminary investigation performed by washing and packaging manager: the issue probably occurred when loading or unloading the implants into the biowash, a machine used for cleaning.Both batches involved are composed by 15 pieces, while the racks dedicated to wash these components (femur size 3) hold a maximum of 12 pieces.Therefore, the remaining 3 pieces were placed in another rack and during the unloading phase, 3 pieces for each lot were mixed-up.In addition, during the batch inspection, the operator did not recognise the mix up.Internal actions, including training operators and updating work instruction, have been taken to prevent a reoccurrence of the event.
 
Event or Problem Description
A femur 3r was found inside a box labelled 3l.During the surgery, the surgeon put the femur with cement on the patient bone and as soon as positioned recognized the issue.A new femur was opened and implanted.The soft cement was removed from bone and a new left femur was implanted.There were 10 minutes of delay due to this.

Brand Name
GMK-SPHERE FEMORAL COMPONENT SPHERE CEMENTED SIZE 3 L
Common Device Name
KNEE FEMORAL COMPONENT
Manufacturer (Section D)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ  6874
Manufacturer (Section G)
MEDACTA INTERNATIONAL SA
strada regina
castel san pietro, switzerland 6874
SZ   6874
Manufacturer Contact
marco giannessi
strada regina
castel san pietro, switzerland 6874
SZ   6874
MDR Report Key19141610
Report Number3005180920-2024-00154
Device Sequence Number15314327
Product Code JWH
UDI-Device Identifier07630030825811
UDI-Public07630030825811
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K121416
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Remedial Action Inspection
Type of Report Initial
Report Date (Section B) 04/19/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number02.12.0003L
Device Lot Number2349204
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date04/19/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/31/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age75 YR
Patient SexFemale
Patient EthnicityNon Hispanic
Patient RaceWhite